Alert archive / Kentucky / River Flood Warnings in 2014

River Flood Warning 3, NWS Jackson, KY

February 6, 2014Estill County, Powell County, Kentucky

NWS Jackson, KY issued this river flood warning at Feb 6, 2014, 5:45 AM EST for Estill County, Powell County, Kentucky. It took effect at Feb 6, 2014, 7:00 AM EST. It was in force for 20 hr.

The area

The outline as issued.

The facts

Issued
Feb 6, 2014, 5:45 AM EST (10:45 UTC)
In effect from
Feb 6, 2014, 7:00 AM EST
Expired
Feb 7, 2014, 2:45 AM EST
In force
20 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
Minor

Counties Estill County, KY, Powell County, KY

The radar

The Jackson,KY radar (KJKL), 47 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Red River at Clay City (CYCK2).

Action stage
13 ft
Minor stage
17 ft
Moderate stage
19 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03283500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

958 
WGUS43 KJKL 061045
FLWJKL
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE JACKSON KY 
545 AM EST THU FEB 6 2014

...THE NATIONAL WEATHER SERVICE IN JACKSON KENTUCKY HAS ISSUED
A FLOOD WARNING FOR THE FOLLOWING RIVERS IN KENTUCKY...

  THE RED RIVER AT CLAY CITY
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. 

CONTINUE TO MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA 
OUTLET FOR ADDITIONAL INFORMATION. IF YOU ARE IN AREAS AFFECTED BY 
THIS FORECAST TAKE NECESSARY PRECAUTIONS. 

THE NEXT UPDATE WILL BE ISSUED BY 12 PM.

&&

KYC065-197-062245-
/O.NEW.KJKL.FL.W.0003.140206T1200Z-140207T0745Z/
/CYCK2.1.ER.140206T1200Z.140206T1800Z.140207T0145Z.NO/
545 AM EST THU FEB 6 2014

THE NATIONAL WEATHER SERVICE IN JACKSON KENTUCKY HAS ISSUED A 

* FLOOD WARNING FOR 
  THE RED RIVER AT CLAY CITY.
* UNTIL LATE TONIGHT.
* AT 5:15 AM THURSDAY THE STAGE WAS 16.9 FEET. 
* FLOOD STAGE IS 17.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE BY THIS MORNING AND 
  CONTINUE TO RISE TO NEAR 17.5 FEET BY THIS AFTERNOON. THE RIVER 
  WILL FALL BELOW FLOOD STAGE BY THIS EVENING.
* AT 17.0 FEET...LOW LYING AREAS FLOOD. MAPLE STREET NEAR THE RED 
  RIVER RANCH AS WELL AS POMPEII ROAD OFF OF HIGHWAY 15 ARE 
  IMPASSABLE.

&&

LAT...LON 3788 8405 3788 8367 3783 8340 3775 8343
      3780 8374 3780 8397             

$$
2 follow-up statements
552 
WGUS83 KJKL 061525
FLSJKL
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1025 AM EST THU FEB 6 2014

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
KENTUCKY...

  THE RED RIVER AT CLAY CITY 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUE TO MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA 
OUTLET FOR ADDITIONAL INFORMATION. IF YOU ARE IN AREAS AFFECTED BY 
THIS FORECAST TAKE NECESSARY PRECAUTIONS. 

THE NEXT UPDATE WILL BE ISSUED BY 10 PM EST THIS EVENING.

A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. 

&&

KYC065-197-070625-
/O.CON.KJKL.FL.W.0003.000000T0000Z-140207T0745Z/
/CYCK2.1.ER.140206T1028Z.140206T1800Z.140206T2300Z.NO/
1025 AM EST THU FEB 6 2014

THE FLOOD WARNING CONTINUES FOR
  THE RED RIVER AT CLAY CITY.
* AT  9:15 AM THURSDAY THE STAGE WAS 17.3 FEET. 
* FLOOD STAGE IS 17.0 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL RISE TO A CREST NEAR 17.5 FEET BY MID
  AFTERNOON. THE RIVER WILL FALL BELOW FLOOD STAGE BY LATE THIS 
  EVENING.
* AT 17.0 FEET...LOW LYING AREAS FLOOD. MAPLE STREET NEAR THE RED 
  RIVER RANCH AS WELL AS POMPEII ROAD OFF OF HIGHWAY 15 ARE 
  IMPASSABLE.

&&

LAT...LON 3788 8405 3788 8367 3783 8340 3775 8343
      3780 8374 3780 8397
979 
WGUS83 KJKL 070040
FLSJKL
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
740 PM EST THU FEB 6 2014

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS
IN KENTUCKY... 
  THE RED RIVER AT CLAY CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUE TO MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA 
OUTLET FOR ADDITIONAL INFORMATION. IF YOU ARE IN AREAS AFFECTED BY 
THIS FORECAST TAKE NECESSARY PRECAUTIONS. 

THIS IS THE LAST UPDATE FOR THIS WARNING.

A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. 

&&

KYC065-197-070110-
/O.CAN.KJKL.FL.W.0003.000000T0000Z-140207T0745Z/
/CYCK2.1.ER.140206T1028Z.140206T1730Z.140206T2200Z.NO/
740 PM EST THU FEB 6 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE RED RIVER AT CLAY CITY.
* AT  7:15 PM THURSDAY THE STAGE WAS 16.7 FEET. 
* FLOOD STAGE IS 17.0 FEET.
* FELL BELOW FLOOD STAGE AT  5:00 PM THURSDAY.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 10.0 FEET BY SATURDAY
  MORNING.
* AT 17.0 FEET...LOW LYING AREAS FLOOD. MAPLE STREET NEAR THE RED 
  RIVER RANCH AS WELL AS POMPEII ROAD OFF OF HIGHWAY 15 ARE 
  IMPASSABLE..

&&

LAT...LON 3788 8405 3788 8367 3783 8340 3775 8343
      3780 8374 3780 8397             

$$

DUSTY

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Feb 6, 5:00 AM EST, 45 minutes earlier.

Area forecast discussion, Feb 6, 5:00 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
500 AM EST THU FEB 6 2014

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 349 AM EST THU FEB 6 2014

A CHILLY AND MOSTLY CLOUDY PATTERN WILL BE ON TAP FOR EASTERN
KENTUCKY OVER THE NEXT 36 HOURS...AS THE UPPER FLOW REMAINS
ZONAL...WHILE LOW LEVEL FLOW WILL CONTINUE OUT OF THE
NORTHWEST...BEFORE BACKING A BIT BY LATE FRIDAY. THIS WILL BRING
BELOW NORMAL READINGS AND LIMITED DIURNAL TEMPERATURE RANGES.

MOISTURE WILL REMAIN DEEP ENOUGH TO ALLOW FOR THE CONTINUATION OF THE
FLURRIES THIS MORNING...BEFORE TAPERING OFF TOWARDS NOON AS MOISTURE
BECOMES MORE SHALLOW. MOST HIGHS TODAY WILL ONLY MAKE IT SEVERAL
DEGREES WARMER THAN THE LOWS THIS MORNING...GENERALLY RANGING FROM
THE MID 20S NORTH...TO THE LOWER 30S SOUTH.

CLOUDS WILL CONTINUE TO LINGER TONIGHT...AND AS WE COOL
OFF...MOISTURE WILL LIKELY GET DEEP ENOUGH IN THE LIGHT NORTHWEST
FLOW TO ALLOW FOR A FEW MORE FLURRIES. THESE WILL CONTINUE INTO EARLY
FRIDAY MORNING...BEFORE TAPERING OFF. THE LOW CLOUDS WILL THIN OUT
FRIDAY AFTERNOON...HOWEVER SOME MID AND HIGHER LEVEL CLOUDS WILL
ALREADY BE MOVING OUT AHEAD OF THE NEXT SYSTEM. THIS WILL KEEP THE
HIGH TEMPERATURES DOWN IN THE 20S AND 30S ONCE AGAIN.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 500 AM EST THU FEB 6 2014

THE LONG TERM PERIOD CONTINUES TO LOOK UNSETTLED...BUT WITHOUT ANY
MAJOR WEATHER SYSTEMS AFFECTING THE REGION UNTIL THE MIDDLE OF NEXT
WEEK. AN AREA OF OVERRUNNING PRECIP...AIDED BY A WEAK IMPULSE
ALOFT...MAY BRING SOME LIGHT SNOW FRIDAY NIGHT INTO SATURDAY. AT
THIS POINT THE POP STILL LOOKS LOW. THERE IS ANOTHER SHOT AT SOME
LIGHT SNOW SATURDAY NIGHT INTO SUNDAY AS A COLD FRONT APPROACHES
WITH ANOTHER DISTURBANCE ALOFT. FLURRIES WILL STILL BE POSSIBLE
SUNDAY NIGHT AS THE COLDER AIR ARRIVES. AS A SURFACE HIGH PRESSURE
RIDGE IN THE COLD AIR PASSES OVER ON MONDAY...WE STAND OUR BEST
CHANCE AT STAYING DRY AND SEEING A BIT OF SUN.

A SIGNIFICANT SHORTWAVE TROUGH IS FORECAST TO DROP SE TOWARD TX
MONDAY NIGHT...AND THEN EAST THROUGH MIDWEEK. IT SHOULD EVENTUALLY
SPARK SURFACE LOW DEVELOPMENT NEAR THE GULF COAST...WITH THE LOW
THEN HEADING NE TOWARD THE MID ATLANTIC COAST. BOTH THE GFS AND
ECMWF SHOW THE SYSTEM...BUT AT RELATIVELY LONG RANGE THEY STILL HAVE
DIFFERENCES IN TRACK AND TIMING. THE GFS HAS SOME OVERRUNNING PRECIP
AS EARLY AS MONDAY NIGHT...AND A LOW POP WILL BE USED IN THE
FORECAST THEN. A MODEL BLEND SUGGESTS THE HIGHEST POP WILL BE
WEDNESDAY. ALONG WITH THE UNCERTAINTY IN TRACK/TIMING COMES AN
UNCERTAINTY CONCERNING WHERE THE RAIN/WINTERY PRECIP LINE WILL BE.
HAVE ALLOWED FOR THE POSSIBILITY OF A MIX OR CHANGE TO RAIN OVER ALL
BUT THE FAR NORTHERN PART OF THE AREA. WITH MODELS NOT SHOWING A LOT
OF RUN TO RUN CONSISTENCY IN RECENT DAYS...HAVE NOT GONE ABOVE 50
PERCENT POP IN ANY PERIOD.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 134 AM EST THU FEB 6 2014

LOW MVFR TO IFR STRATUS WILL PERSIST THROUGH THE MORNING...BEFORE
RAISING UP TO VFR DURING THE AFTERNOON. SNOW FLURRIES WILL BE SEEN
THROUGH DAWN...AND THESE COULD TEMPORARILY REDUCE VISIBILITIES DOWN
TO MVFR AT TIMES. WINDS WILL REMAIN OUT OF THE NORTHWEST BETWEEN 5
AND 10 KTS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GEOGERIAN
LONG TERM...HAL
AVIATION...GEOGERIAN
Hazardous weather outlook, Feb 6, 4:28 AM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
428 AM EST THU FEB 6 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
428 AM EST THU FEB 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SOME BRIDGES...OVERPASSES...AND UNTREATED ROADS WILL BE SLICK IN
PLACES THIS MORNING.

HIGH WATER ALONG SOME CREEKS AND STREAMS WILL CONTINUE THIS MORNING
ALONG AND WEST OF A LINE FROM MOREHEAD TO MOUNT STERLING.

ADDITIONALLY...HIGH WATER WILL BE SEEN ALONG PORTIONS OF THE
KENTUCKY RIVER AND RED RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HIGH WATER WILL CONTINUE TO BE SEEN ALONG PORTIONS OF THE KENTUCKY
RIVER AND RED RIVER THROUGH FRIDAY.

SNOW IS POSSIBLE AT TIMES FROM LATE FRIDAY NIGHT THROUGH LATE SUNDAY
NIGHT...AND AGAIN FROM MONDAY EVENING THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GEOGERIAN

In the hours before

Special weather statement, Feb 6, 3:39 AM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
339 AM EST THU FEB 6 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061500-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
339 AM EST THU FEB 6 2014

...LINGERING FLURRIES AND SOME SLICK SPOTS THIS MORNING...

SOME SNOW FLURRIES WILL LINGER ACROSS THE AREA THROUGH THIS MORNING
BEFORE TAPERING OFF TOWARDS NOON. A LIGHT COVERING OF SNOW MAY OCCUR
ON UNTREATED ROADS...BRIDGES...AND OVERPASSES...ALLOWING FOR SOME
SLICK SPOTS. TRAVELERS SHOULD ALLOW EXTRA TIME TO REACH THEIR
DESTINATIONS.

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 11:44 PM ESTRiver Flood AdvisoryJKLEstill, Powell6 hr
Feb 6, 1:00 AM ESTAreal Flood WarningJKLBath, Fleming, Montgomery, Rowan10 hr
Feb 6, 11:02 AM ESTAreal Flood WarningJKLBath6 hr

Nearby

River Flood Warnings in Kentucky, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.